The Trump administration on Thursday released a safety training video for emergency responders that aims to dispel myths about the risks of minor exposure to fentanyl, the powerful synthetic opioid.
“One myth is that touching any amount of fentanyl is likely to cause severe illness or injury or even death. And that’s just not true,” David Tarantino, a senior medical adviser to U.S. Customs and Border Protection, says in the seven-minute film. “Incidental skin contact—it can be washed off with soap and water.”
Coincidentally, “Fentanyl: The Real Deal” debuted just a day after drug exposure incidents in prisons in Pennsylvania and Ohio made headlines. Prisons across the Keystone State were placed on lockdown, even though a corrections department spokesman said only one case of exposure to synthetic marijuana had been confirmed.
“It’s coincidental, but the reason that the video was created was for exactly these kinds of incidents,” said Alex Barringer, a spokesman for the Office of National Drug Control Policy. “It’s emblematic of what we’re seeing.”
The video, developed by 10 federal agencies in collaboration with medical, public health and occupational safety organizations, was accompanied by a sheet of safety recommendations for first responders. Like the video, the paper says that protective equipment—gloves, masks, and eye shields—can prevent exposure to fentanyl.
Claims that such gear won’t protect against fentanyl is “another myth,” Tarantino said.
Charles McKay, president of the American College of Medical Toxicology and a participant in the video release event, said: “We know that first responders are concerned. We don’t want them to be paralyzed by fears that are unwarranted in the vast majority of situations.”
Fentanyl is approved by the U.S. Food and Drug Administration for use as a painkiller and anesthetic. But heroin sold on American streets is now typically laced with fentanyl, creating an unpredictably dangerous habit for heroin users, many of whom first became addicted to prescription opioid painkillers.
The unprecedented epidemic of opioid overdose deaths has put experts in the awkward position of counseling emergency workers to be careful, while reassuring them that they need not be afraid to do their jobs.
Fentanyl and its even more potent chemical relatives such as carfentanil are indeed deadly if inhaled or swallowed in significant amounts. But many media outlets, often quoting law enforcement sources, have reported that just touching a few grains of fentanyl can cause an overdose or even death—fueling what medical authorities have called “opioid hysteria.”
The video and tip sheet say that if first responders exhibit overdose symptoms—slow or no breathing, drowsiness or unresponsiveness, and constricted eye pupils—then the life-saving drug naloxone should be given “according to your department protocols.”
About two dozen staff and one inmate at Ross Correctional Institution in Ohio reported being sickened Wednesday morning—and many received naloxone—after contact with a substance authorities said may have been fentanyl, according to media accounts.
In Pennsylvania, state police are still working to identify what may have sickened at least 29 employees and inmates at the state prisons at Camp Hill, Smithfield, Fayette, Green and Mercer over the last month.
US drug overdose deaths surge amid fentanyl scourge